[Skip to Content]
[Skip to Content Landing]
Other Articles
May 6, 1939

HEMATURIA, ABDOMINAL PAIN AND NITROGEN RETENTION ASSOCIATED WITH SULFAPYRIDINE

Author Affiliations

New York

From the Department of Medicine of the Columbia University College of Physicians and Surgeons, and the Presbyterian Hospital.

JAMA. 1939;112(18):1820-1821. doi:10.1001/jama.1939.62800180002014a
Abstract

Hematuria due to the administration of sulfapyridine has been observed in laboratory animals and also in man, though as far as we can determine no report on this subject has yet been published.1 The label on the packages of this drug as recently released for distribution by at least two pharmaceutic concerns2 contains a warning about this possible toxic effect. But the possible occurrence of acute abdominal pain in the form of renal and ureteral colic and the development of definite nitrogen retention in association with the hematuria is not mentioned. In view of the recent release of sulfapyridine for general use it seemed to us important that three cases showing these complications should be briefly reported even though the mechanism underlying their development has not been definitely determined. All three patients were under treatment in the Presbyterian Hospital, New York.

Case 1.—  A. R., a white man

×